Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 45, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 12, 2000, 8:24 PM EST for Clay County, Indiana. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 8:24 PM EST (01:24 UTC)
- Expired
- May 12, 2000, 9:00 PM EST
- In force
- 36 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clay County, IN
The radar
The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:45 PM EST | Hail 1.75 | Clinton, IN | |
| May 12, 8:45 PM EST | Thunderstorm Wind 50 E | Rosedale, IN | |
| May 12, 8:58 PM EST | Thunderstorm Wind 50 E | Carbon, IN | |
| May 12, 9:10 PM EST | Thunderstorm Wind 50 E | Brazil, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 6:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
991 WUUS53 KIND 130127 SVRIND INC021-121-165-167-130200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 824 PM EST FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLAY COUNTY IN WEST CENTRAL INDIANA SOUTHERN PARKE COUNTY IN WEST CENTRAL INDIANA SOUTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA VIGO COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF TERRE HAUTE * UNTIL 900 PM EST * AT 821 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF TERRE HAUTE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLINTON AT 835 PM EST ROSEDALE AT 840 PM EST TERRE HAUTE AT 845 PM EST BRAZIL AT 855 PM EST A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST SATURDAY MORNING FOR INDIANA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3965 8775 3926 8763 3945 8698 3985 8705 TUCEK/KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:10 PM EST, 5 hours 14 minutes earlier.
Area forecast discussion, May 12, 3:10 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 310 PM EST FRI MAY 12 2000 FCST PBLM OF DAY OBVIOUSLY...SVR WX TONIGHT. SFC CHART SHOWS LOW PRES ARE OVR SRN LK MI WITH CDFNT EXTENDG SWWD INTO ERN OK. S/W OVR ERN OK PER H2O VAPOR LOOPS. MDLS IN DECENT AGREEMENT WITH TIMING OF WX SYSTEMS THRU 48 HRS...SO WL GO WITH THE BLEND SOLN. SOME TEMP DIFFERENCES IN MOS WITH AVN 5 TO 10 DEGREES COOLER. WL GO BETWEEN THE WARMER FWC AND COOLER FAN DUE TO PLENTY OF MAY SUNSHINE CONTRASTING DECENT CAA. VRY UNSTABLE THIS EVEING ALONG AHD OF FNT. TSRA POPPING OVR CNTRL IL OVR THE LAST HR. EXPECT DVLPMNT TO CONT SWD DOWN THE LINE OVR NEXT FEW HRS AS S/W OVR OK MOVS NEWD. STRONG CAP OVR STATE SHUD KEEP PREFNTL CONVECTION TO A MINIMUM. SVR WX LIKELY ALONG FNT...MAINLY IN THE FORM OF HAIL AND WNDS. FNT WL MOV EWD ACRS CWA THIS EVENING THRU ERLY MORNING HRS. AFTER THE FNT PASSES...HI PRES BLDS OVRv THE STATE AND DRIES THE ATMS OUT. SLIGHTLY BLO NORMAL TEMPS BUT DRY WX SAT AND SUNDAY. .IND...NONE. EDDY
In the hours before
Special weather statement, May 12, 6:10 PM EST, 2 hours 14 minutes before
INZ021-028-029-035-043-130015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 610 PM EST FRI MAY 12 2000 A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST FOR THAT PART OF CENTRAL INDIANA NORTHWEST OF A LINE FROM CLINTON TO DELPHI. AT 610 PM EST...AN AREA OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM KNOX INDIANA THROUGH CHAMPAIGN ILLINOIS AND ON TO THE SOUTHWEST. LARGE HAIL...STRONG WINDS AND FUNNEL CLOUDS HAVE BEEN REPORTED IN MANY OF THESE THUNDERSTORMS. THE THUNDERSTORMS WERE MOVING NORTHEAST AT 40 MPH. THIS AREA OF THUNDERSTORMS WILL REACH WARREN COUNTY AROUND 620 PM... THEN TO NEAR DELPHI...LAFAYETTE AND NEWPORT BY 700 PM. SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE WITH THESE THUNDERSTORMS. PLEASE LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ZIMMERMAN
Local storm report, May 12, 7:41 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
741 PM EST FRI MAY 12 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0738 PM PERRYSVILLE IN WIND DAMAGE
05/12/00 VERMILLION TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, May 12, 7:50 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
750 PM EST FRI MAY 12 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM 4 NW WEST PT IN .88 INCH HAIL
05/12/00 TIPPECANOE REPORTED BY HAM RADIO
OPERATOR.Special weather statement, May 12, 8:00 PM EST, 24 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-130200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 800 PM EST FRI MAY 12 2000 THE TORNADO WATCH THAT WAS IN EFFECT FOR THAT PART OF CENTRAL INDIANA NORTHWEST OF A LINE FROM CLINTON TO DELPHI EXPIRED AT 800 PM EST. ANOTHER TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST FOR MUCH OF THE REST OF CENTRAL INDIANA SOUTHEAST OF THE CLINTON TO DELPHI LINE. SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE ACROSS MUCH OF CENTRAL INDIANA THIS EVENING. AT 800 PM EST...AN AREA OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM 10 MILES WEST OF KOKOMO TO 20 MILES NORTHWEST OF TERRE HAUTE. THESE THUNDERSTORMS WERE MOVING EAST AT 40 MPH. THESE THUNDERSTORMS WILL REACH A LINE FROM ALEXANDRIA TO JUST NORTHWEST OF INDIANAPOLIS TO NEAR VINCENNES BY 900 PM EST. PLEASE LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ZIMMERMAN
Local storm report, May 12, 8:02 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
802 PM EST FRI MAY 12 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0738 PM RADNOR IN 65 MPH TSTM GUST
05/12/00 CARROLL REPORTED BY HAM RADIO
OPERATOR.Local storm report, May 12, 8:13 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
813 PM EST FRI MAY 12 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM LAFAYETTE IN WIND DAMAGE
05/12/00 TIPPECANOE SEVERAL LARGE TREE
LIMBS DOWN ON EAST SIDE
OF LAFAYETTE. REPO1RTED
BY STORM SPOTTER.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:10 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe | 35 min |
| May 12, 7:17 PM EST | Severe Thunderstorm Warning | IND | Fountain | 28 min |
| May 12, 7:22 PM EST | Severe Thunderstorm Warning | IND | Fountain, Vermillion | 38 min |
| May 12, 7:37 PM EST | Severe Thunderstorm Warning | IND | Carroll | 38 min |
| May 12, 7:40 PM EST | Severe Thunderstorm Warning | IND | Clinton | 35 min |
| May 12, 7:48 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 27 min |
| May 12, 8:16 PM EST | Severe Thunderstorm Warning | IND | Clinton | 29 min |
| May 12, 8:24 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion, Vigo | 36 min |
| May 12, 8:31 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 29 min |
| May 12, 9:00 PM EST | Severe Thunderstorm Warning | IND | Sullivan, Vigo | 30 min |
| May 12, 9:06 PM EST | Severe Thunderstorm Warning | IND | Clay, Putnam | 24 min |
| May 12, 9:18 PM EST | Severe Thunderstorm Warning | IND | Clay, Greene | 27 min |
| May 12, 10:11 PM EST | Severe Thunderstorm Warning | IND | Knox | 34 min |
| May 12, 10:41 PM EST | Severe Thunderstorm Warning | IND | Knox | 19 min |
| May 12, 11:16 PM EST | Severe Thunderstorm Warning | IND | Greene, Lawrence, Monroe | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.